<  Back to the Polytechnique Montréal portal

An Analytical Model for Jitter in IP Networks

Hamza Dahmouni, André Girard and Brunilde Sanso

Article (2012)

Open Acess document in PolyPublie and at official publisher
[img]
Preview
Open Access to the full text of this document
Published Version
Terms of Use: Creative Commons Attribution
Download (306kB)
Show abstract
Hide abstract

Abstract

Traditionally, IP network planning and design is mostly based on the average delay or loss constraints which can often be easily calculated. Jitter, on the other hand, is much more difficult to evaluate, but it is particularly important to manage the QoS of real-time and interactive services such as VoIP and streaming video. In this paper, we present simple formulas for the jitter of Poisson traffic in a single queue that can be quickly calculated . It takes into account the packets delay correlation and also the correlation of tandem queues that have a significant impact on the end-to-end jitter. We then extend them to the end-to-end jitter of a tagged stream based on a tandem queueing network. The results given by the model are then compared with event-driven simulations. We find that they are very accurate for Poisson traffic over a wide range of traffic loads and more importantly that they yield conservative values for the jitter so that they can be used in network design procedures. We also find some very counter-intuitive results. We show that jitter actually decreases with increasing load and the total jitter on a path depends on the position of congested links on that path. We finally point out some consequences of these results for network design procedures.

Subjects: 2700 Information technology > 2700 Information technology
2700 Information technology > 2721 Multimedia systems and networks
Department: Department of Electrical Engineering
Research Center: GERAD - Research Group in Decision Analysis
Funders: CRSNG / NSERC
Grant number: CRD grant CRDPJ 335934-06
PolyPublie URL: https://publications.polymtl.ca/15584/
Journal Title: Annales des télécommunications (vol. 67, no. 1-2)
Publisher: Springer
DOI: 10.1007/s12243-011-0254-y
Official URL: https://doi.org/10.1007/s12243-011-0254-y
Date Deposited: 18 Apr 2023 15:10
Last Modified: 07 Apr 2024 18:24
Cite in APA 7: Dahmouni, H., Girard, A., & Sanso, B. (2012). An Analytical Model for Jitter in IP Networks. Annales des télécommunications, 67(1-2), 81-90. https://doi.org/10.1007/s12243-011-0254-y

Statistics

Total downloads

Downloads per month in the last year

Origin of downloads

Dimensions

Repository Staff Only

View Item View Item